Pennsylvania, 2023

Damaging Winds in Pennsylvania, June 2, 2023

June 2, 2023 · NWS BGM · 2 events in 1 county or zone

Isolated thunderstorms developed east of I-81 in Northeastern Pennsylvania as a weak disturbance moved through. There was enough instability to support one severe thunderstorm in Pike County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Isolated thunderstorms developed east of I-81 in Northeastern Pennsylvania as a weak disturbance moved through. There was enough instability to support one severe thunderstorm in Pike County. The main hazard with this storm was the strong wind gusts. A couple of reports noted that trees and wires were knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 2, 9:22 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 9:22 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1022 AM EDT Fri Jun 2 2023

.SYNOPSIS...
High pressure will push west today and a backdoor cold front
will increase chances for rain late this afternoon through
Tomorrow morning. Cooler temperatures are expected across the
area this weekend and into the first half of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

1015 AM Update...

Cut back coverage for showers and thunderstorms for this
afternoon to mostly east of the I81 corridor. Forecast soundings
are showing too much dry air across the western half of the CWA
as ridging is pushing westward a little slower than what models
were showing earlier. Best chance for thunderstorms this
afternoon will be along the terrain of the Catskills and into
the Poconos, with just an isolated storm or two as you get
closer to the Binghamton area. Storms that do develop this
afternoon will have the potential to produce some strong gusty
winds. Forecast soundings still showing a nice inverted V in the
low levels, so there is a small potential for dry microbursts.

645 AM Update...
Overall not much change in the forecast from the 330 am update.
The 6Z models trended lower with the coverage of showers and
thunderstorms this afternoon which is not too surprising given
all the dry air in the region. PoPs were kept as is for now
since they were lowered from what the 0Z models had already but
may need to be lowered farther if convection is struggling
still later this morning into the early afternoon.

330 AM Update...

Another hot day is expected with string ridging still in place
and warm temperatures aloft. Early this morning, temperatures
are still quite warm especially across the hill tops. Cooler air
has settled into the valleys with about a 10 degree difference
between ridge tops and valley floors. Temperatures will quickly
warm this morning after the sun rises and the cooler air mixes
out of the valleys. Highs today will be once again near records
with widespread 90s.

A 500 mb shortwave is moving in this afternoon with about 1000
to 1500 J/kg of MLCAPE. As the ridge begins to retrograde back
to the west, the capping will weaken along and east of I-81.
Capping will likely hold west of I-81 this afternoon so chances
of precipitation and thunderstorms were limited to a slight
chance for a couple hours after peak heating. Confidence is high
enough east of 81 for the thunderstorm wording to be changed to
coverage rather than uncertainty. It is also possible that with
the amount of dry air that exist in both the lowest levels and
above 700 mb that dry air entrainment into updrafts could keep
convection limited in vertical development and coverage of
cells. Limited wording in the weather grids to scattered
thunderstorms and removed all mentions of numerous thunderstorms
outside of the higher terrain of the Catskills. With steep low
level lapse rates below the LCL and dry mid and upper levels,
there is favorable conditions for some of the stronger storms
this afternoon to produce dry microburst.

Most of the showers and thunderstorms dissipate late this
evening with the loss of day time heating and the rain cooled
outflow from the storms this afternoon help stabilize the
atmosphere. Chances of precipitation were kept for the Catskills
as a more potent 500 mb shortwave swings through late tonight
into early tomorrow morning. The chance of rain showers and
isolated thunderstorms were kept across much of the region for
Saturday though trends overnight showed a stronger push of
cooler and drier air out of the northeast as a backdoor cold
front moves in. If this trend continues, Saturday may end up
being mostly dry.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
342 AM update...
Main concerns in the short term are focused on the slightly
more active pattern across the Northeast with low chances for
rain showers and relatively cooler temperatures.

Upper level ridge and wedge of dry air that brought the hot and
quiet conditions to the region the past week will continue to
shift to the west late this weekend and into early next week. A
developing low pressure system off the NE coast will allow
central NY and ne PA to be caught between these two features,
and produce relatively cooler temperatures Sunday and Monday,
along with low chances for scattered rain showers.

Sunday morning lows are expected to be rather chilly, into the
40s and lower 50s. Afternoon highs on Sunday should warm into
the 70s for most of the region. A stray shower cannot be
completely ruled out Sunday afternoon, but probabilities have
continued to fall over the past several model cycles. There does
appear to be a weak axis of deep moisture available, but the
forcing and instability are both weak on Sunday.

Another cool night is expected Sunday night with lows down into
the 40s to lower 50s again. A weak surface front and upper
short wave will move in from the north on Monday. The potential
for scattered rain showers jumps up a bit in the afternoon...but
rainfall amounts are expected to be on the lower end. Afternoon
highs will reach into the 70s once again.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
342 AM update...
The pattern will remain stagnant Monday night through most of
the week as a very slow-moving cut-off upper low meanders to the
east off the coast. This system will contain some cooler air
aloft that will combine with the relatively warmer surface
temperatures to induce some steeper low level lapse rates at
times this week. Boundary layer moisture still looks rather
starved, but there could be enough moisture aloft to produce
some high-based weak convection during the afternoon Tuesday
through Thursday. Low chances for scattered rain showers exists
through the week, mainly during the afternoon. Potential
rainfall amounts look rather low, but accumulative amounts
through the week could hopefully total to a quarter to half inch
in some spots.

Highs in the 60s to lower 70s are expected through most of the
week with overnight lows in the 40s and 50s. A rebound slightly
warmer and drier looks possible going into later in the week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
High pressure is moving east with a backdoor cold front moving
in tonight. Widespread showers and thunderstorms look less
likely later today with all the dry air in place so the mention
of showers were removed at all terminals but AVP where there is
the best instability and moisture. Storms could still fire near
BGM, SYR, and RME this afternoon but with how isolated the
storms will be, odds are low the terminals will be impacted.

Tonight, winds become northeasterly as a cold front moves in
with cigs falling to MVFR. Some forecast soundings show that the
higher elevated terminals like BGM and ITH could get close to
IFR cigs late tonight post cold front but upstream obs in
Canada did not have those lower cigs so no IFR has been added to
the TAFs for now.

Outlook...

Saturday through Tuesday...Mostly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG/MPK
NEAR TERM...AJG/MPK
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...AJG
Hazardous weather outlook, Jun 1, 1:37 PM EST, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
237 PM EDT Thu Jun 1 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
237 PM EDT Thu Jun 1 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 11:27 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1227 PM EDT Fri Jun 2 2023

NYZ062-PAZ048-021700-
Sullivan NY-Pike PA-
1227 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of far southern
Sullivan and far eastern Pike Counties through 100 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millrift, or near Matamoras, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Matamoras, Milford, Millrift and Glen Spey.

This includes the following highway exits...
 Interstate 84 between 46 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4135 7472 4135 7476 4132 7477 4132 7479
      4126 7484 4128 7494 4150 7481 4149 7476
      4143 7476 4143 7473 4140 7474 4139 7471
      4136 7469
TIME...MOT...LOC 1627Z 017DEG 16KT 4140 7478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDP

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 2, 11:53 AM EST
Where
Pike County, 0.8 mi SSW of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.310, -74.828

Strong thunderstorms winds knocked down multiple trees on Cliff Park Road.

Thunderstorm Wind, Pike

When
June 2, 12:04 PM EST
Where
Pike County, 2.03 mi SW of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.300, -74.849

Strong thunderstorms winds knocked down wires on Ramondskill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094855, 1094856.